Alert archive / Ohio / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 99, NWS Cleveland, OH

June 28, 2005Mahoning County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Jun 28, 2005, 3:18 PM EDT for Mahoning County, Ohio. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 28, 2005, 3:18 PM EDT (19:18 UTC)
Expired
Jun 28, 2005, 4:02 PM EDT
In force
44 min
Issued by
NWS Cleveland, OH
Area
Counties, with a storm outline in the text

County Mahoning County, OH

The radar

The Pittsburgh radar (KPBZ), 74 km from the middle of the area, began a volume at 19:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 28, 3:30 PM EDTHAIL 0.881 N Sebring, OH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 7.3 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2005-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 249 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2005-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
249 J/kg
Mixed-layer CIN
-160 J/kg
Mixed-layer LCL
1475 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCLE 281918
SVRCLE
OHC099-282000-
/O.NEW.KCLE.SV.W.0099.050628T1918Z-050628T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
318 PM EDT TUE JUN 28 2005

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MAHONING COUNTY IN NORTHEAST OHIO

* UNTIL 400 PM EDT

* AT 313 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 58 MPH.  THIS STORM WAS LOCATED NEAR
  SEBRING...AND MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CANFIELD...
  BOARDMAN...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CLEVELAND.

LAT...LON 4091 8080 4093 8081 4093 8089 4090 8090
      4091 8108 4098 8108 4098 8100 4107 8099
      4113 8087 4113 8068 4099 8058

$$
3 follow-up statements
000 
WWUS51 KCLE 281934
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
335 PM EDT TUE JUN 28 2005

OHC099-282000-
/O.CON.KCLE.SV.W.0099.000000T0000Z-050628T2000Z/
MAHONING OH-
335 PM EDT TUE JUN 28 2005


...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 400 PM EDT FOR
MAHONING COUNTY...


AT 333 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 58 MPH.  THIS STORM WAS
LOCATED 6 MILES NORTHEAST OF BELOIT...AND MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CANFIELD...
  POLAND...
  BOARDMAN...
  AUSTINTOWN...

LAT...LON 4091 8080 4093 8081 4093 8089 4090 8090
      4091 8108 4098 8108 4098 8100 4107 8099
      4113 8087 4113 8068 4099 8058

$$
000 
WWUS51 KCLE 281952
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
350 PM EDT TUE JUN 28 2005

OHC099-282000-
/O.CON.KCLE.SV.W.0099.000000T0000Z-050628T2000Z/
MAHONING OH-
350 PM EDT TUE JUN 28 2005


...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 400 PM EDT FOR
MAHONING COUNTY...


AT 349 PM EDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 58 MPH. 
THIS STORM WAS LOCATED NEAR CANFIELD...AND MOVING NORTHEAST AT 20
MPH.


SPOTTER IN MAHONING COUNTY REPORTED NICKEL SIZE HAIL IN THE CITY OF
BENTON.


* LOCATIONS IMPACTED INCLUDE...
  POLAND...
  BOARDMAN...
  AUSTINTOWN...




LAT...LON 4091 8080 4093 8081 4093 8089 4090 8090
      4091 8108 4098 8108 4098 8100 4107 8099
      4113 8087 4113 8068 4099 8058

$$
000 
WWUS51 KCLE 282002
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
402 PM EDT TUE JUN 28 2005

OHC099-282012-
/O.EXP.KCLE.SV.W.0099.000000T0000Z-050628T2000Z/
MAHONING OH-
402 PM EDT TUE JUN 28 2005


...THE SEVERE THUNDERSTORM WARNING FOR MAHONING COUNTY HAS EXPIRED...

LAT...LON 4091 8080 4093 8081 4093 8089 4090 8090
      4091 8108 4098 8108 4098 8100 4107 8099
      4113 8087 4113 8068 4099 8058

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 2:45 PM EDT, 33 minutes earlier.

Area forecast discussion, Jun 28, 2:45 PM EDT, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OHIO
245 PM EDT TUE JUN 28 2005

.SHORT TERM (TONIGHT THRU THU )...

CONVECTION OVER CENTRAL OHIO IS BECOMING MORE INTENSE ATTM AS WATER
VAPOR IMAGERY SHOWS SOME MID LEVEL DRYING MOVING NORTHWARD. VISIBLE
IMAGERY SHOWS THAT THE LAKE BREEZE HAS WORKED INLAND OVER NE OHIO
AND NW PA. RECENT RUC ANALYSIS SHOWS CAPE NEAR 2500 J/KG OVER
CENTRAL OHIO WITH LESSER AMOUNTS DOWN TO 1000 J/KG NEAR LAKE ERIE.
O-6 KM SHEAR IS 10 TO 20 KNTS. WITH DRY AIR AT MID LEVELS AND LOW
SHEAR, EXPECT PULSE TYPE STORMS TO CONTINUE WITH THE POSSIBLITY OF
WET DOWNBURSTS. STORM MOVEMENT IS SLOW SO SOME LOCATIONS WILL
RECEIVE HEAVY RAIN WITH SOME FLOOD POTENTIAL. THIS ACTIVITY WILL
LIKELY DIMINISH NEAR SUNSET SO WILL LOWER POPS FROM THE MAV GUIDANCE
TO CHANCE WITH THE LEAST POPS NEAR LAKE ERIE. THE SHORT WAVE THAT IS
HELPING TO PRODUCE THIS ACTIVITY IS LOCATED OVER CENTRAL OHIO AND
WILL MOVE SLOWLY NORTHEAST TNGT. SCT TSTM/RW ARE STILL POSSIBLE WED
WITH A DIMINISHED CHANCE WED NGT. THURSDAY LOOKS MORE FAVORABLE AS A
COLD FRONT BEGINS TO APPROACH THE REGION WITH INCREASED DEEP SHEAR
AND CAPE WITH SOME UVM. MAV POPS ON THU APPEAR TO BE QUITE LOW ATTM
AND WILL DISCOUNT THEM FOR KNOW.

&&

.LONG TERM (FRI THRU TUESDAY)...

LITTLE CHANGE IN THINKING FOR THE EXTENDED PERIOD FROM YESTERDAY.
ONCE THE COLD FRONT SWEEPS THROUGH THE REGION THURSDAY EVENING A
FAIR AND LESS HUMID AIR MASS WILL BUILD INTO THE REGION FOR THE
HOLIDAY WEEKEND. THE CHANCE FOR PCPN WILL RETURN EARLY NEXT WEEK BUT
APPEARS LIMITED ATTM AS RIDGING DEVELOPS OVER THE EAST.

&&

.AVIATION  (18Z-18Z)...
WK SHORT WAVE TO MOVE ACRS THE OHIO VALLEY THIS AFTN AND EVENING.
WITH THE AMPLE MOISTURE CONTENT AVAILABLE AND SOME INSTABILITY THE
COMBINATION OF THESE 3 FACTORS SHOULD AID IN THE PRODUCTION OF SOME
AFTN TSTM ACTIVITY. WILL GRADUALLY DIMINISH THE TSTMS OVR NITE...BUT
MVFR VSBYS WL CONTINUE. LOOK FOR MORE TSTM DEVELOPMENT ON WEDNESDAY
AS THE MIDWEST COLD FRONT BECOMES BETTER ORGANIZED AND INCHES CLOSER
TO OHIO.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
.OH...NONE.
.PA...NONE.

&&

SHORT TERM...REL
LONG TERM...REL
AVIATION...BC
Hazardous weather outlook, Jun 28, 6:25 AM EDT, 8 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
625 AM EDT TUE JUN 28 2005

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-291024-
ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD OH OH-
CRAWFORD PA PA-CUYAHOGA OH-ERIE OH OH-GEAUGA OH-HANCOCK OH-HOLMES OH-
HURON OH-KNOX OH-LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH-
MEDINA OH-MORROW OH-NORTHERN ERIE PA PA-OTTAWA OH-PORTAGE OH-
RICHLAND OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA PA-STARK OH-
SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH-
INCLUDING THE CITIES OF...ASHLAND...BUCYRUS...CANTON...COSHOCTON...
DELAWARE...ERIE...NAPOLEON...NEWELL...OTTAWA...SALEM...
UPPER SANDUSKY...WOOSTER AND YOUNGSTOWN
625 AM EDT TUE JUN 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTION OF NORTHERN OHIO AND A
PORTION OF NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT.  SOME OF THE
STORMS COULD BE STRONG AND PRODUCE SMALL HAIL AND LOCALLY HEAVY
RAINS.

.DAYS TWO THROUGH SEVEN...

A STRONG COLD FRONT WILL MOVE EAST ACROSS THE REGION ON THURSDAY.
THERE IS A CHANCE OF SEVERE THUNDERSTORMS ALONG AND AHEAD OF THIS
FRONT.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 2:43 PM EDTSevere Thunderstorm WarningCLEStark48 min
Jun 28, 2:48 PM EDTSevere Thunderstorm WarningCLECrawford24 min
Jun 28, 3:55 PM EDTSevere Thunderstorm WarningCLEAshland42 min
Jun 28, 4:12 PM EDTSevere Thunderstorm WarningCLERichland38 min
Jun 28, 4:28 PM EDTSevere Thunderstorm WarningCLEMedina, Wayne55 min
Jun 28, 5:06 PM EDTSevere Thunderstorm WarningCLESummit39 min
Jun 28, 5:42 PM EDTFlash Flood WarningCLECuyahoga, Summit3 hr
Jun 28, 6:29 PM EDTFlash Flood WarningCLEAshtabula3 hr

Nearby

Severe Thunderstorm Warnings in Ohio, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.